Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 2, NWS Topeka, KS

April 7, 2013Clay County, Dickinson County, Ottawa County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 7, 2013, 5:45 PM CDT for Clay County, Dickinson County, Ottawa County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2013, 5:45 PM CDT (22:45 UTC)
Expired
Apr 7, 2013, 6:30 PM CDT
In force
45 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, KS, Dickinson County, KS, Ottawa County, KS

The radar

The Topeka radar (KTWX), 94 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2013-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2013-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2207 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

586 
WUUS53 KTOP 072245
SVRTOP
KSC027-041-143-072330-
/O.NEW.KTOP.SV.W.0002.130407T2245Z-130407T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
545 PM CDT SUN APR 7 2013

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
  NORTHWESTERN DICKINSON COUNTY IN CENTRAL KANSAS...
  EAST CENTRAL OTTAWA COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 630 PM CDT

* AT 541 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
  MANCHESTER...AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
           DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MANCHESTER...LONGFORD AND OAK HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3920 9746 3942 9718 3924 9698 3905 9736
TIME...MOT...LOC 2245Z 232DEG 27KT 3913 9739

HAIL...1.00IN
WIND...60MPH

$$
2 follow-up statements
970 
WWUS53 KTOP 072255
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
555 PM CDT SUN APR 7 2013

KSC041-143-072305-
/O.CAN.KTOP.SV.W.0002.000000T0000Z-130407T2330Z/
OTTAWA-DICKINSON-
555 PM CDT SUN APR 7 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DICKINSON AND
EAST CENTRAL OTTAWA COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3925 9737 3942 9718 3924 9698 3913 9720
      3914 9737
TIME...MOT...LOC 2255Z 237DEG 26KT 3917 9731

$$

KSC027-072330-
/O.CON.KTOP.SV.W.0002.000000T0000Z-130407T2330Z/
CLAY-
555 PM CDT SUN APR 7 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN CLAY
COUNTY UNTIL 630 PM CDT...

AT 551 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LONGFORD...AND
MOVING NORTHEAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
OAK HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3925 9737 3942 9718 3924 9698 3913 9720
      3914 9737
TIME...MOT...LOC 2255Z 237DEG 26KT 3917 9731

HAIL...1.00IN
WIND...60MPH

$$
523 
WWUS53 KTOP 072310
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
610 PM CDT SUN APR 7 2013

KSC027-072320-
/O.CAN.KTOP.SV.W.0002.000000T0000Z-130407T2330Z/
CLAY-
610 PM CDT SUN APR 7 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLAY COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HEAVY RAIN AND SMALL HAIL IS STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3925 9737 3942 9718 3924 9698 3913 9720
      3914 9737
TIME...MOT...LOC 2310Z 237DEG 26KT 3923 9719

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:24 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 7, 3:24 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
324 PM CDT SUN APR 7 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 255 PM CDT SUN APR 7 2013

19Z WATER VAPOR IMAGERY SHOWS A QUASI-ZONAL FLOW ACROSS THE PLAINS
WITH A LOW AMPLITUDE SHORTWAVE MOVING ACROSS THE CO AND NM ROCKIES.
AT THE SURFACE A TROUGH OF LOW PRESSURE IN THE LEE OF THE ROCKIES
HAS STRENGTHENED AND CAUSED SOUTH AND SOUTHEAST WINDS TO INCREASE
BRINGING BETTER MOISTURE NORTH INTO SOUTHERN AND EASTERN KS.

THE UPPER WAVE IS EXPECTED TO MOVE ACROSS THE STATE THIS
EVENING...AND TRIGGER ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS
CENTRAL KS. THIS ACTIVITY SHOULD MOVE ACROSS NORTHEAST KS THROUGH
THE EVENING. 18Z RUC SHOWS THE BETTER INSTABILITY CURRENTLY OVER
SOUTHERN KS WHERE THE DEWPOINTS ARE IN THE UPPER 50S. AS THE
SOUTHERLY WINDS CONTINUE TO BRING THE MOISTURE AND INSTABILITY INTO
EAST CENTRAL KS...THERE IS THE POTENTIAL THAT ANY CONVECTION IN
SOUTH CENTRAL KS COULD MOVE INTO THE AREA AND REMAIN ORGANIZED
ENOUGH FOR A SEVERE THREAT. PERHAPS THE GREATER THREAT FOR SEVERE
WEATHER MAY COME FROM ANY THUNDERSTORM DEVELOPMENT IN CENTRAL KS
THAT MOVES IN FROM THE WEST THIS EVENING. MODELS SHOW LOW LEVEL
SHEER INCREASING AS THE LOW LEVEL JET INCREASES. HOWEVER THE RAP
CONTINUES TO SHOW THE BEST INSTABILITY REMAINING ACROSS CENTRAL AND
SOUTHERN KS AND ALONG THE SOUTHWESTERN EDGE OF THE FORECAST AREA.
THERE COULD BE A SHORT WINDOW FOR SEVERE WEATHER IF DISCRETE STORMS
WERE ABLE TO FORM AND MOVE INTO THE AREA. GIVEN THE INCREASING 0-1KM
SHEER PARAMETERS...A TORNADO CAN NOT BE RULED OUT EITHER. EVENTUALLY
STORMS SHOULD BECOME MORE ELEVATED WITH CELL MERGERS DISRUPTING
UPDRAFT ORGANIZATION.

THINK THAT AS THE UPPER LEVEL WAVE PASSES EAST AROUND
MIDNIGHT...PRECIP CHANCES WILL QUICKLY DIMINISH OVERNIGHT. OVERNIGHT
LOWS SHOULD BE PRETTY MILD WITH CONTINUED SOUTH WINDS AND MOSTLY
CLOUDY SKIES PREVENTING MUCH IN THE WAY OF RADIATIONAL COOLING. SOME
OF THE OBJECTIVE GUIDANCE HAS LOW STRATUS MOVING IN WITH CONTINUED
MOISTURE ADVECTION FROM THE SOUTH. THEREFORE KEPT AT LEAST MOSTLY
CLOUDY SKIES IN THE FORECAST FOR TONIGHT.

FOR MONDAY FORECAST SOUNDINGS SHOW AN ELEVATED MIXED LAYER MOVING
OVER THE FORECAST AREA WITH LITTLE IN THE WAY OF LARGE SCALE FORCING
OR SURFACE BASED LIFT. BECAUSE OF THIS HAVE REMOVED POPS FOR MUCH OF
THE DAY THINKING THE BOUNDARY LAYER WILL REMAIN CAPPED. THE FORECAST
DOES SHOW CHANCES BEGINNING TO INCREASE LATE IN THE DAY AS DAY TIME
HEATING COULD CAUSE THE CAP TO WEAKEN ACROSS NORTH CENTRAL KS.
DEPENDING ON WHETHER THE LOW CLOUDS DEVELOP OR NOT...HIGHS SHOULD
MAKE IT INTO THE 70S. DID LOWER HIGHS A COUPLE DEGREES ACROSS EAST
CENTRAL KS WHERE CLOUDS ARE EXPECTED TO PERSIST LONGER.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 255 PM CDT SUN APR 7 2013

BY THE EVENING HOURS ON MONDAY...A CONSIDERABLE EML MOVES OVER THE
MAJORITY OF THE CWA. HAVE BACKED OFF ON POPS AS A RESULT ALONG AND
SOUTH OF I70...AND MAY NEED TO BACK OFF EVEN MORE. TO THE
NORTH...THE CAP IS MUCH WEAKER...AND WOULD ANTICIPATE THAT BY
SUNRISE THERE WILL BE ENOUGH LIFT FROM THE LEADING WAVE AS WELL
AS CONVERGENCE IN THE LLJ AND THE SURFACE TROF FOR A LINE OF
THUNDERSTORMS ALONG THE KS NEBRASKA BORDER. COLD FRONT TO THE WEST
IS CONCURRENTLY SURGING TO THE SOUTHEAST AND MAY IMPINGE ON THE
FAR NW CORNER OF THE CWA BY AROUND 12Z TUESDAY...AND WILL CARRY
HIGHEST POPS TO THE NW.

CONDITIONS BY 12Z TUESDAY WILL BE IMPACTED BY PREVIOUS NIGHTS
WEATHER...BUT STILL APPEARS THAT LATE MORNING INTO THE EVENING
HOURS WILL BE THE GREATEST RISK FOR OUR FORECAST AREA FOR STRONG
TO SEVERE STORMS. THE DRYLINE AND FRONT COME TOGETHER OUT IN
WESTERN KANSAS IN THE MORNING AND BOTH MERGE AND MOVE INTO THE
WESTERN COUNTIES BY EARLY AFTERNOON. EC AND GFS SLIGHTLY SLOWER
AND COULD ALLOW FOR A BIT MORE BUILDUP OF INSTABILITY ACROSS THE
EAST BEFORE THE FRONT SURGES THROUGH LATE DAY. WITH WINDS THROUGH
THE COLUMN NEARLY RUNNING PARALLEL TO THE FRONT...DISCRETE CELLS
THAT INITIALLY FORM MAY EVOLVE QUICKLY INTO A LINE THAT ADVANCES
ACROSS THE CWA THROUGH THE EVENING HOURS. THIS WOULD MAKE SEVERE
WINDS THE PRIMARY CONCERN...ALTHOUGH WITH A QUICK INCREASE IN WIND
SPEEDS IN THE LOW LEVELS AND GOOD LOW LEVEL HELICITY CANT RULE OUT
ISOLATED TORNADOES...ESP IN EARLY ONSET OF THE CONVECTION AND IN
ANY STORMS THAT CAN FORM OUT IN THE WARM SECTOR.

TUESDAY NIGHT THROUGH FRIDAY BRING AN UNSEASONABLY COOL PERIOD AS
THE UPPER LOW CONTINUES TO DRAW COLDER AIR INTO THE PLAINS THROUGH
THE END OF THE WEEK. DAYTIME HIGHS WED WILL STRUGGLE TO REACH 40S
WHILE THURS AND FRI MAKE A SLOW CLIMB INTO THE MIDDLE 50S. BY THE
WEEKEND SOUTHERLY FLOW AT THE SURFACE AND WESTERLY FLOW ALOFT
BRING TEMPERATURES BACK TOWARD NORMAL WITH SOME CHANCES FOR RAIN
WITH SOME WEAK WAVES IN THE FLOW.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1234 PM CDT SUN APR 7 2013

TIMING OF CONVECTION DOSE NOT APPEAR TO BE MUCH DIFFERENT FROM THE
PREV FORECAST WITH THE UPPER DISTURBANCE EXPECTED TO MOVE ACROSS
THE AREA THROUGH THE EVENING. BIGGEST UNCERTAINTY IS WITH CIGS
OVERNIGHT. BOTH THE MET AND MAV OBJECTIVE GUIDANCE IS BRINGING
LIFT CIGS IN WITH CONTINUED LOW LEVEL MOISTURE ADVECTION.
CONFIDENCE IS MARGINAL...SO LEFT THE FORECAST FOR MVFR CIGS AFTER
THE PRECIP. LATER SHIFTS CAN REEVALUATE THE LIFR CIGS POTENTIAL.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WOLTERS
LONG TERM...CRAVEN
AVIATION...WOLTERS
Hazardous weather outlook, Apr 7, 3:39 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
339 PM CDT SUN APR 7 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-082045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
339 PM CDT SUN APR 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING INTO
THE EVENING HOURS...ESPECIALLY ALONG AND SOUTH OF I 70. SOME OF
STRONGER STORMS MAY BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF
QUARTERS AS WELL AS STRONG GUSTY WINDS. THUNDERSTORMS SHOULD THEN
BEGIN TO SHIFT EAST OF THE AREA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE SEVERAL CHANCES FOR MORE THUNDERSTORMS ACROSS THE
ENTIRE AREA FROM MONDAY THROUGH TUESDAY NIGHT. THE MOST LIKELY
TIMEFRAME FOR STRONG TO SEVERE THUNDERSTORMS WILL BE MONDAY NIGHT
TO THE NORTH AND WEST OF INTERSTATE 70...THEN AGAIN ACROSS THE
ENTIRE AREA TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 7, 5:09 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
509 PM CDT SUN APR 7 2013

KSZ034-072300-
OTTAWA-
509 PM CDT SUN APR 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTAWA COUNTY...

THROUGH 600 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF EASTERN OTTAWA COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL...WINDS UP TO 40 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE BENNINGTON AND WELLS.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3906 9776 3922 9754 3908 9737 3906 9737
      3895 9756 3895 9763
TIME...MOT...LOC 2208Z 229DEG 17KT 3901 9766

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 5:09 PM CDTSpecial Weather StatementTOPOttawa51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.